Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 193, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 4:09 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2021, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 30, 2021, 5:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Custer County, SD, Pennington County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:27 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 30, 2:27 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
227 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1107 AM MDT Mon Aug 30 2021
MVFR cigs over southern SD will continue to quickly dissipate.
Scattered strong/severe storms with local IFR conditions may
develop over the Black Hills later this afternoon and move
east/southeast onto the SD Plains into the evening. Other storms
may develop this evening over NW SD. Outside of storms, VFR
conditions expected this afternoon and overnight.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across
northeastern WY tomorrow behind a dryline. Relative humidity
values will fall into the single digits as temperatures climb into
the low to mid 90s. Confidence in the strength of winds behind the
dryline remains relatively low; thus, have maintained the Fire
Weather Watch at this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...JC
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 5:31 AM MDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 30, 3:34 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ENE SILVER CITY 44.10N 103.52W
08/30/2021 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
DYELocal storm report, Aug 30, 3:48 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HEAVY RAIN 3 S LEAD 44.31N 103.77W
08/30/2021 M0.78 INCH LAWRENCE SD PUBLIC
FELL IN A HALF HOUR.
&&
JCLocal storm report, Aug 30, 4:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 7 NNE ELLSWORTH AFB 44.23N 103.04W
08/30/2021 M50 MPH MEADE SD NWS EMPLOYEE
DRY MICROBURST FROM ANVIL.
&&
JCSpecial weather statement, Aug 30, 4:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Mon Aug 30 2021
SDZ002-302300-
Perkins SD-
409 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Perkins
County through 500 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Shadehill, or 13 miles south of Lemmon, moving
northeast at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Perkins County to the northeast of Shadehill Reservoir and southeast
of Lemmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4577 10200 4576 10201 4575 10220 4595 10205
4595 10201 4594 10200
TIME...MOT...LOC 2209Z 226DEG 9KT 4574 10210
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SherburnThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 61 min |
| Aug 30, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 56 min |
| Aug 30, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
| Aug 30, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 62 min |
| Aug 30, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 54 min |
| Aug 30, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 60 min |
| Aug 30, 5:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 36 min |
| Aug 30, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 67 min |
| Aug 30, 2:05 AM MDT | Fire Weather Watch | UNR | Campbell, Crook, Weston | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.